Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Gold Open Access
Conformal Geometry and Dynamics
Conformal Geometry and Dynamics
ISSN 1088-4173


Discreteness criteria and the hyperbolic geometry of palindromes

Authors: Jane Gilman and Linda Keen
Journal: Conform. Geom. Dyn. 13 (2009), 76-90
MSC (2000): Primary 30F10, 30F35, 30F40; Secondary 14H30, 22E40
Published electronically: February 17, 2009
MathSciNet review: 2476657
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider non-elementary representations of two generator free groups in $ PSL(2,\mathbb{C})$, not necessarily discrete or free, $ G = \langle A, B \rangle$. A word in $ A$ and $ B$, $ W(A,B)$, is a palindrome if it reads the same forwards and backwards. A word in a free group is primitive if it is part of a minimal generating set. Primitive elements of the free group on two generators can be identified with the positive rational numbers. We study the geometry of palindromes and the action of $ G$ in $ {\mathbb{H}}^3$ whether or not $ G$ is discrete. We show that there is a core geodesic $ {\mathbf{L}}$ in the convex hull of the limit set of $ G$ and use it to prove three results: the first is that there are well-defined maps from the non-negative rationals and from the primitive elements to $ {\mathbf{L}}$; the second is that $ G$ is geometrically finite if and only if the axis of every non-parabolic palindromic word in $ G$ intersects $ {\mathbf{L}}$ in a compact interval; the third is a description of the relation of the pleating locus of the convex hull boundary to the core geodesic and to palindromic elements.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Conformal Geometry and Dynamics of the American Mathematical Society with MSC (2000): 30F10, 30F35, 30F40, 14H30, 22E40

Retrieve articles in all journals with MSC (2000): 30F10, 30F35, 30F40, 14H30, 22E40

Additional Information

Jane Gilman
Affiliation: Department of Mathematics, Rutgers University, Newark, New Jersey 07079

Linda Keen
Affiliation: Department of Mathematics, Lehman College and Graduate Center, CUNY, Bronx, New York, New York 10468

PII: S 1088-4173(09)00191-X
Received by editor(s): December 29, 2008
Published electronically: February 17, 2009
Additional Notes: The first author was supported in part by the Rutgers Research Council and Yale University
The second author was supported in part by the PSC-CUNY
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia